Ohio, 2011Damaging Winds in Ohio, May 23, 2011
May 23, 2011 · NWS PBZ · 2 events in 1 county or zone
Isolated severe thunderstorms developed as an upper level disturbance moved along a stalled frontal boundary over the Ohio Valley.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Isolated severe thunderstorms developed as an upper level disturbance moved along a stalled frontal boundary over the Ohio Valley.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at May 23, 8:40 PM EST, 20 minutes earlier.
Area forecast discussion, May 23, 8:40 PM EST, 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
940 PM EDT MON MAY 23 2011
.SYNOPSIS...
A FRONTAL BOUNDARY WILL BE STALLED IN VICINITY OF THE UPPER OHIO
VALLEY FOR MUCH OF THE WEEK. DISTURBANCES MOVING ALONG THE
BOUNDARY WILL BRING PERIODIC SHOWERS AND THUNDERSTORMS WITH WARM
AND HUMID CONDITIONS.
&&
.NEAR TERM /THROUGH TUESDAY/...
A LINE OF SHOWERS AND THUNDERSTORMS WILL ENTER EASTERN OHIO IN
THE NEXT HOUR...THEN MOVE EAST ACROSS WESTERN PA/POINTS EAST
LATE EVENING INTO THE OVERNIGHT. THUNDERSTORM INTENSITY IS EXPECTED
TO DECREASE AS THE LINE MOVES EAST AS IT RUNS INTO A BIT MORE
STABLE ENVIRONMENT. NEVERTHELESS...SOME SEVERE TSTMS WILL STILL
BE POSSIBLE FOR THE NEXT FEW HOURS...THUS THE SEVERE TSTM WATCH
WILL BE RETAINED UNTIL 2 AM. WILL USE CATEGORICAL POPS AS THE
LINE CROSSES...DIMINISHING TO SCATTERED ACTIVITY IN THE WAKE OF
THE LINE BY LATE IN THE OVERNIGHT.
FOR TUESDAY...BULK OF THE ACTIVITY SHOULD BE IN THE FIRST HALF OF
THE DAY AS FRONT PUSHES SOUTH BEHIND UPPER TROF. NEAR TERM
TEMPERATURES WILL REMAIN MILD WITH MOISTURE BLANKET OVER THE AREA.
&&
.SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY/...
FRONT WILL BE WAVERING ACROSS OR NEAR REGION THROUGH PERIOD WITH
HARD TO TIME IMPULSES AND WENT WITH BROAD BRUSH CHANCE POPS EXCEPT
FOR EASTERN OHIO ZONES THURSDAY WHEN STRONGER UPPER LEVEL SYSTEM
AND WILL BRING SURFACE LOW INTO LOWER OHIO VALLEY WITH INCREASING
THUNDERSTORMS COVERAGE. TEMPERATURES WILL CONTINUE TO AVERAGE
ABOVE NORMAL.
&&
.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
MEDIUM RANGE MODELS CONTINUE TO SHOW A SURFACE BOUNDARY MEANDERING
ACROSS THE UPPER OHIO VALLEY REGION FROM THURSDAY NIGHT THROUGH
SUNDAY AS SEVERAL WAVES RIDE ALONG THE FRONT. WENT WITH LIKELY POPS
THURSDAY NIGHT THOUGH LATE FRIDAY...AND CHANCE POPS FOR SHOWERS AND
STORMS SATURDAY AND SUNDAY. FINALLY TAPERED POPS TO 20 PERCENT OR
LESS BY MONDAY AFTERNOON AS MODELS HINT AS SURFACE RIDGE TRYING
BUILD IN FROM THE WEST.
&&
.AVIATION /02Z TUESDAY THROUGH SATURDAY/...
A LINE OF SHWRS/TSTMS WILL CROSS ZZV IN THE NEXT COUPLE OF HOURS
WITH IFR VIS AND WIND GUSTS TO 50 KT POSSIBLE. THIS LINE WILL
AFFECT THE OTHER TERMINALS LATE THIS EVENING INTO THE OVERNIGHT.
DO EXPECT THE INTENSITY OF THE STORMS TO DECREASE...WITH WIND
GUSTS TO 35 KT AND MAINLY MVFR CONDITIONS IN THE HEAVIER SHWRS.
SHOWERS COULD PERSIST FOR A FEW HOURS BEHIND THIS LINE...AND LOW
LEVEL WIND SHEAR COULD BE AN ISSUE OUTSIDE OF STORMS. BEHIND THE
LINE OF SHOWERS...EXPECT MVFR CONDITIONS TO DEVELOP FOR THE
OVERNIGHT AND EARLY MORNING HOURS. BY AFTERNOON...PREVAILING CUMULUS
BASES SHOULD LIFT ABOVE 3000 FEET. RESTRICTIONS ARE POSSIBLE IN
SCATTERED THUNDERSTORMS DURING THE AFTERNOON.
MEDIUM RANGE MODELS SHOW SEVERAL WAVES MOVING ALONG A STALLED
SURFACE BOUNDARY STRETCHED ACROSS THE REGION WEDNESDAY THROUGH
SATURDAY. PERIODS OF SHOWERS AND THUNDERSTORMS WILL CONTINUE WITH
RESTRICTIONS LIKELY.
&&
.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.
&&
Hazardous weather outlook, May 23, 7:34 PM EST, 1 hour 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
834 PM EDT MON MAY 23 2011
PAZ016-022-241200-
JEFFERSON PA-ARMSTRONG-
834 PM EDT MON MAY 23 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL PENNSYLVANIA.
.DAY ONE...TONIGHT.
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TONIGHT. THE MAIN
THREAT WILL BE DAMAGING WINDS AND LARGE HAIL.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS WEDNESDAY. THE
MAIN THREAT WILL BE DAMAGING WINDS AND LARGE HAIL.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
MDZ001-PAZ023-073>076-WVZ021>023-041-241200-
GARRETT-INDIANA-WESTMORELAND-WESTMORELAND RIDGES-FAYETTE-
FAYETTE RIDGES-MARION-MONONGALIA-PRESTON-TUCKER-
834 PM EDT MON MAY 23 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...SOUTHWEST
PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA AND NORTHERN WEST VIRGINIA.
.DAY ONE...TONIGHT.
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TONIGHT. THE MAIN
THREAT WILL BE DAMAGING WINDS AND LARGE HAIL.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TUESDAY AND
WEDNESDAY. THE MAIN THREAT WILL BE DAMAGING WINDS AND LARGE HAIL.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
OHZ059-068-069-PAZ021-029-031-WVZ002>004-012-241200-
BELMONT-NOBLE-MONROE-ALLEGHENY-WASHINGTON-GREENE-BROOKE-OHIO-
MARSHALL-WETZEL-
834 PM EDT MON MAY 23 2011
...SEVERE THUNDERSTORM WATCH 349 IN EFFECT UNTIL 2 AM EDT TUESDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL OHIO...SOUTHWEST
PENNSYLVANIA...NORTHERN WEST VIRGINIA AND NORTHERN PANHANDLE OF
WEST VIRGINIA.
.DAY ONE...TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
SEVERE THUNDERSTORM WATCH.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TUESDAY AND
WEDNESDAY. THE MAIN THREAT WILL BE DAMAGING WINDS AND LARGE HAIL.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
OHZ039>041-048>050-057-058-PAZ007>009-013>015-020-WVZ001-241200-
TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-JEFFERSON OH-
MUSKINGUM-GUERNSEY-MERCER-VENANGO-FOREST-LAWRENCE-BUTLER-CLARION-
BEAVER-HANCOCK-
834 PM EDT MON MAY 23 2011
...SEVERE THUNDERSTORM WATCH 349 IN EFFECT UNTIL 2 AM EDT TUESDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL OHIO...NORTHWEST
PENNSYLVANIA...SOUTHWEST PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA
AND NORTHERN PANHANDLE OF WEST VIRGINIA.
.DAY ONE...TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
SEVERE THUNDERSTORM WATCH.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS WEDNESDAY. THE
MAIN THREAT WILL BE DAMAGING WINDS AND LARGE HAIL.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Special weather statement, May 23, 7:15 PM EST, 1 hour 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
815 PM EDT MON MAY 23 2011
PAZ007-013-240045-
LAWRENCE PA-MERCER PA-
815 PM EDT MON MAY 23 2011
...A STRONG THUNDERSTORM WILL AFFECT LAWRENCE AND SOUTHERN MERCER
COUNTIES...
AT 811 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 29 MILES NORTH OF
SALEM...MOVING EAST AT 40 MPH. THE NATIONAL WEATHER SERVICE IN
CLEVELAND HAS ISSUED A TORNADO WARNING ON THIS STORM.
THIS STORM WILL BE NEAR THE WESTERN BORDER OF MERCER AND LAWRENCE
COUNTIES AT AROUND 845 PM.
MONITOR THE PROGRESS OF THIS STORM AND BE PREPARED TO SEEK SHELTER
SHOULD A WARNING BE ISSUED FOR YOUR AREA.
PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
LAT...LON 4136 8010 4087 8022 4098 8053 4130 8053
4138 8052
15Special weather statement, May 23, 7:46 PM EST, 1 hour 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
846 PM EDT MON MAY 23 2011
OHZ048-057-240145-
COSHOCTON OH-MUSKINGUM OH-
846 PM EDT MON MAY 23 2011
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT MUSKINGUM AND
COSHOCTON COUNTIES...
THUNDERSTORMS TO MOVE THROUGH THE FOLLOWING COUNTIES...
MUSKINGUM AND COSHOCTON...
AT 843 PM EDT...A LINE OF STRONG THUNDERSTORMS WAS LOCATED BETWEEN
DAYTON AND COLUMBUS...MOVING EAST AT 45 MPH. THE NATIONAL
WEATHER SERVICE IN WILMINGTON HAS ISSUED MULTIPLE SEVERE
THUNDERSTORM WARNINGS ON THESE STORMS.
THE LINE OF STORMS WILL BE NEAR THE WESTERN BORDER OF MUSKINGUM AND
COSHOCTON COUNTIES AT AROUND 945 PM.
MONITOR THE PROGRESS OF THESE STORMS AND BE PREPARED TO SEEK SHELTER
SHOULD A WARNING BE ISSUED FOR YOUR AREA.
PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 200 AM EDT
TUESDAY MORNING FOR EAST CENTRAL OHIO AND WESTERN PENNSYLVANIA AND
NORTHERN WEST VIRGINIA.
&&
LAT...LON 3995 8221 4016 8219 4025 8219 4023 8218
4021 8218 3981 8209 3981 8216 3982 8217
3990 8217 3991 8224 3994 8224Local storm report, May 23, 8:23 PM EST, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
923 PM EDT MON MAY 23 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0905 PM HAIL 1 W SHARPSVILLE 41.26N 80.50W
05/23/2011 E0.75 INCH MERCER PA TRAINED SPOTTER
&&
EVENT NUMBER PBZ1100754
RCCSpecial weather statement, May 23, 8:38 PM EST, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
938 PM EDT MON MAY 23 2011
PAZ007-008-240215-
MERCER PA-VENANGO PA-
938 PM EDT MON MAY 23 2011
...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL MERCER AND
SOUTHWESTERN VENANGO COUNTIES...
AT 932 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 6 MILES SOUTH OF
STONEBORO...MOVING EAST AT 50 MPH. THE PREVIOUS WARNINGS FOR THIS
STORM WERE CANCELLED AS THE CELL WAS WEAKENING.
WIND GUSTS TO 50 MPH ARE POSSIBLE WITH THIS STORM.
THIS STORM WILL BE NEAR POLK AROUND 945 PM AND KENNERDELL AROUND 950
PM.
PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
LAT...LON 4138 7965 4118 7971 4117 8017 4137 8018
15
Thunderstorm Wind, Coshocton
- When
- May 23, 9:00 PM EST
- Where
- Coshocton County, West Lafayette
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Trained Spotter
- Coordinates
- 40.270, -81.750
A trained spotter reports power lines down.
Thunderstorm Wind, Coshocton
- When
- May 23, 9:05 PM EST
- Where
- Coshocton County, 0.69 mi S of Coshocton
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Trained Spotter
- Coordinates
- 40.260, -81.850
A trained spotter reports numerous trees and power lines down on Chestnut St.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Hail in Arkansas, May 23 to 24, 20114 deaths · $51,000 · 1 in hail · 20 events
- Tornado and Damaging Winds in Tennessee, May 23, 20112 injured · $412,000 · EF2 · 3 events
- Tornado and Hail in Kentucky, May 23, 20111 injured · $354,000 · EF2 · 3 events
- Tornado and Flash Flooding in Oklahoma, May 23 to 24, 201114 injured · $75,000 · EF0 · 27 events
- Rip Current in Texas, May 23, 20111 death · 1 injured · 1 event
- Tornadoes and Damaging Winds in Ohio, May 23, 2011$452,000 · EF1 · 64 events
- Tornadoes and Hail in Pennsylvania, May 23, 2011$155,000 · EF2 · 9 events
- Flooding in Montana, May 23 to 31, 2011$6.0 million · 3 events
- Hail and Damaging Winds in Ohio, May 23, 2011$1.2 million · 1.75 in hail · 26 events
- Tornado and Hail in Illinois, May 23, 2011$327,000 · EF1 · 10 events
- Hail and Damaging Winds in Indiana, May 23, 2011$222,000 · 1 in hail · 37 events
- Hail and Damaging Winds in Illinois, May 23, 2011$275,000 · 1.75 in hail · 14 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 317584, 317585.